Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Wichita, KS

June 29, 2017Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2017, 7:26 PM CDT for Woodson County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 7:26 PM CDT (00:26 UTC)
Expired
Jun 29, 2017, 8:15 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Woodson County, KS

The radar

The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:39 PM CDTTSTM WND GST 609 N Yates Center, KS
Jun 29, 7:39 PM CDTHAIL 0.59 N Yates Center, KS
Jun 29, 7:39 PM CDTHAIL 19 N Yates Center, KS
Jun 29, 7:46 PM CDTHAIL 0.7510 Nne Yates Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

432 
WUUS53 KICT 300026
SVRICT
KSC207-300115-
/O.NEW.KICT.SV.W.0172.170630T0026Z-170630T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
726 PM CDT THU JUN 29 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Woodson County in southeastern Kansas...

* Until 815 PM CDT

* At 726 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Le Roy, or 9 miles north of Yates Center, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Neosho Falls and Piqua. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3787 9552 3791 9585 3804 9585 3804 9552
TIME...MOT...LOC 0026Z 270DEG 13KT 3801 9572 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
3 follow-up statements
809 
WWUS53 KICT 300040
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
740 PM CDT THU JUN 29 2017

KSC207-300115-
/O.CON.KICT.SV.W.0172.000000T0000Z-170630T0115Z/
Woodson KS-
740 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN WOODSON COUNTY...

At 739 PM CDT, a severe thunderstorm was located 6 miles west of
Neosho Falls, or 9 miles northeast of Yates Center, moving east at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Neosho Falls and Piqua. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3787 9552 3791 9585 3804 9585 3804 9552
TIME...MOT...LOC 0039Z 283DEG 12KT 3799 9567 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
468 
WWUS53 KICT 300054
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
754 PM CDT THU JUN 29 2017

KSC207-300115-
/O.CON.KICT.SV.W.0172.000000T0000Z-170630T0115Z/
Woodson KS-
754 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN WOODSON COUNTY...

At 754 PM CDT, a severe thunderstorm was located near Neosho Falls,
or 8 miles northeast of Yates Center, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Neosho Falls and Piqua. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3787 9552 3791 9585 3804 9585 3804 9552
TIME...MOT...LOC 0054Z 301DEG 13KT 3795 9561 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
196 
WWUS53 KICT 300108
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
808 PM CDT THU JUN 29 2017

KSC207-300118-
/O.EXP.KICT.SV.W.0172.000000T0000Z-170630T0115Z/
Woodson KS-
808 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODSON COUNTY
WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3787 9552 3791 9585 3804 9585 3804 9552
TIME...MOT...LOC 0108Z 270DEG 13KT 3795 9555 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:43 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 29, 6:43 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 317 PM CDT Thu Jun 29 2017

Forecast highlights focus around thunderstorm chances this
afternoon through Friday evening, with periodic storm chances
Sunday through next week.

A few different areas of storm initiation are possible this
afternoon/evening. The first and most immediate concern is along a
stalled outflow boundary oriented east-west across east-
central/southeast KS westward into south-central KS. Initiation
may also be aided by a gravity wave/bore evident on visible
satellite approaching from the northwest. The best potential for
initiation is probably further east across eastern KS under
slightly cooler 700mb temperatures and better convergence. If
updrafts can breach the cap, strong instability coupled with
decent deep layer shear will support severe weather with any
activity that can develop. Main threats are large hail and
damaging winds. In addition, given ample effective storm-relative
helicity along/north of the boundary along with favorable cloud
heights, cannot rule out a tornado threat with any storm that
becomes anchored along the boundary, which is plausible given mid-
level flow oriented parallel to the boundary.

This evening as the low-level jet increases, thinking
thunderstorm activity will increase in coverage in the vicinity of
the boundary across portions of central, south-central and
southeast KS, with a continued threat for large hail and damaging
winds, along with locally heavy rain. In addition, storms should
initiate across western KS/eastern CO/central NE, within zone of
moist/unstable upslope flow ahead of approaching shortwave energy
and associated cold frontal zone. This activity will likely grow
upscale into a thunderstorm complex/squall line or two and
progress into central, south-central and southeast KS overnight,
with a continued damaging wind threat and isolated large hail,
along with locally heavy rain. The heavy rain and flooding threat
could be enhanced across southern/south-central KS later tonight,
as there are signs for a potential back-building thunderstorm
complex due to the west-east oriented frontal zone and pool of
instability to the south/southwest. This activity could linger
past sunrise across southern KS.

Storm chances Friday will be contingent on how far south the
convectively enhanced frontal zone will surge tonight and early
Friday. Suspect it'll surge into OK, where the highest threat for
severe weather will be during the afternoon and evening.
Otherwise, expecting the potential for scattered non-severe
showers/storms Friday afternoon-evening, as lift increases ahead
of an approaching shortwave.

.LONG TERM...(Saturday through Thursday)
Issued at 317 PM CDT Thu Jun 29 2017

Quiet weather is expected Saturday, with no precipitation in the
forecast and highs in the 80s.

Periodic thunderstorm chances will be in the forecast Sunday
through next week, as an unsettled weather pattern returns to Mid-
America. This includes the 4th of July. Organized severe weather
appears low given the expected weaker flow aloft, although ample
instability will favor pockets of strong to marginally severe
storms, along with locally heavy rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Jun 29 2017

An isolated storm or two may develop in the Wichita vicinity this
evening, otherwise more widespread storm activity is expected
later this evening and tonight as a complex of storms rolls east
off the high plains and other storms develop along the nose of a
LLJ. Flight categories may be reduced to MVFR/IFR under the
heaviest activity. A cold front will clear the area late tonight
and through the morning hours on Fri with breezy northeast winds
prevailing in it's wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  84  64  88 /  70  40  20  10
Hutchinson      68  84  61  89 /  60  30  20   0
Newton          67  82  62  87 /  70  30  20   0
ElDorado        68  82  62  86 /  70  40  20  10
Winfield-KWLD   69  85  64  87 /  70  50  30  10
Russell         65  84  60  89 /  70  30  20   0
Great Bend      66  83  60  89 /  70  30  20   0
Salina          67  84  62  90 /  60  30  20   0
McPherson       67  83  60  89 /  60  30  20   0
Coffeyville     69  85  65  87 /  60  50  50  10
Chanute         69  84  64  86 /  60  50  40  10
Iola            68  84  63  86 /  60  50  30  10
Parsons-KPPF    69  85  65  87 /  60  50  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jun 29, 5:00 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 PM CDT Thu Jun 29 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 PM CDT Thu Jun 29 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few isolated thunderstorms are possible across east-central Kansas
through about mid-evening, with storm chances gradually increasing
during the evening and overnight hours areawide. The primary
threats will be large hail, damaging winds and heavy rainfall with
localized flooding. The hail threat will gradually decline by late
evening and overnight. Additionally, a tornado or two cannot be
ruled out before 10 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms remain possible Friday afternoon over
far southern Kansas, although better chances will be further south
across Oklahoma.

After a break Saturday, periodic chances for storms will return to
the area from Sunday through next week. While organized severe
weather is unlikely, strong to marginally severe storms and heavy
rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening over east-central Kansas,
and areawide overnight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 29, 6:43 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
643 PM CDT THU JUN 29 2017

KSZ071-300015-
Woodson KS-
643 PM CDT THU JUN 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Woodson County in southeastern Kansas...

* Until 715 PM CDT

* At 642 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Gridley, or 11 miles northwest
  of Yates Center...moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* This storm will remain over mainly rural areas of northwestern
  Woodson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3794 9564 3793 9595 3804 9595 3804 9564
TIME...MOT...LOC 2343Z 271DEG 22KT 3802 9586

LAWSON
Special weather statement, Jun 29, 7:23 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
723 PM CDT THU JUN 29 2017

KSZ071-300100-
Woodson KS-
723 PM CDT THU JUN 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Woodson County in southeastern Kansas...

* Until 800 PM CDT

* At 721 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Le Roy, or 9
  miles north of Yates Center...moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Neosho Falls and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3792 9584 3804 9585 3804 9554 3794 9552
      3791 9552
TIME...MOT...LOC 0023Z 270DEG 13KT 3801 9573

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:23 PM CDTSpecial Weather StatementICTWoodson37 min
Jun 29, 8:17 PM CDTSpecial Weather StatementICTWoodson28 min
Jun 29, 8:45 PM CDTSpecial Weather StatementICTKingman30 min
Jun 29, 9:14 PM CDTSpecial Weather StatementICTReno31 min
Jun 29, 9:26 PM CDTSevere Thunderstorm WarningICTKingman, Reno25 min
Jun 29, 10:28 PM CDTSpecial Weather StatementICTLincoln32 min
Jun 29, 10:55 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice, Saline65 min
Jun 29, 11:04 PM CDTSpecial Weather StatementICTEllsworth, Lincoln26 min
Jun 29, 11:25 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice39 min
Jun 29, 11:42 PM CDTSevere Thunderstorm WarningICTKingman63 min
Jun 29, 11:59 PM CDTAreal Flood WarningICTMcPherson14 hr
Jun 30, 12:10 AM CDTSevere Thunderstorm WarningICTSaline35 min
Jun 30, 12:14 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion, Reno31 min
Jun 30, 12:37 AM CDTSpecial Weather StatementICTHarvey, Marion23 min
Jun 30, 12:44 AM CDTSevere Thunderstorm WarningICTKingman, Sedgwick46 min
Jun 30, 1:05 AM CDTSevere Thunderstorm WarningICTHarper40 min
Jun 30, 1:12 AM CDTSevere Thunderstorm WarningICTSedgwick48 min
Jun 30, 1:42 AM CDTSpecial Weather StatementICTHarper33 min
Jun 30, 1:49 AM CDTSevere Thunderstorm WarningICTSumner41 min
Jun 30, 1:57 AM CDTSpecial Weather StatementICTButler33 min
Jun 30, 2:10 AM CDTSpecial Weather StatementICTWoodson35 min
Jun 30, 2:18 AM CDTSpecial Weather StatementICTCowley27 min
Jun 30, 2:36 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson24 min
Jun 30, 2:45 AM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson45 min
Jun 30, 3:45 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.